Algebraic & Geometric Topology

Quantum hyperbolic geometry

Stephane Baseilhac and Riccardo Benedetti

Full-text: Open access

Abstract

We construct a new family, indexed by odd integers N1, of (2+1)–dimensional quantum field theories that we call quantum hyperbolic field theories (QHFT), and we study its main structural properties. The QHFT are defined for marked (2+1)–bordisms supported by compact oriented 3–manifolds Y with a properly embedded framed tangle L and an arbitrary PSL(2,)–character ρ of YL (covering, for example, the case of hyperbolic cone manifolds). The marking of QHFT bordisms includes a specific set of parameters for the space of pleated hyperbolic structures on punctured surfaces. Each QHFT associates in a constructive way to any triple (Y,L,ρ) with marked boundary components a tensor built on the matrix dilogarithms, which is holomorphic in the boundary parameters. When N=1 the QHFT tensors are scalar-valued, and coincide with the Cheeger–Chern–Simons invariants of PSL(2,)–characters on closed manifolds or cusped hyperbolic manifolds. We establish surgery formulas for QHFT partitions functions and describe their relations with the quantum hyperbolic invariants of Baseilhac and Benedetti (either defined for unframed links in closed manifolds and characters trivial at the link meridians, or cusped hyperbolic 3–manifolds). For every PSL(2,)–character of a punctured surface, we produce new families of conjugacy classes of “moderately projective" representations of the mapping class groups.

Article information

Source
Algebr. Geom. Topol., Volume 7, Number 2 (2007), 845-917.

Dates
Received: 16 November 2006
Accepted: 21 March 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796709

Digital Object Identifier
doi:10.2140/agt.2007.7.845

Mathematical Reviews number (MathSciNet)
MR2336244

Zentralblatt MATH identifier
1139.57008

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds 57Q15: Triangulating manifolds
Secondary: 57R20: Characteristic classes and numbers 20G42: Quantum groups (quantized function algebras) and their representations [See also 16T20, 17B37, 81R50]

Keywords
hyperbolic geometry quantum field theory mapping class group representations quantum invariants Cheeger–Chern–Simons class dilogarithms

Citation

Baseilhac, Stephane; Benedetti, Riccardo. Quantum hyperbolic geometry. Algebr. Geom. Topol. 7 (2007), no. 2, 845--917. doi:10.2140/agt.2007.7.845. https://projecteuclid.org/euclid.agt/1513796709


Export citation

References

  • W Abikoff, The real analytic theory of Teichmüller space, Lecture Notes in Mathematics 820, Springer, Berlin (1980)
  • M Atiyah, Topological quantum field theories, Inst. Hautes Études Sci. Publ. Math. (1988) 175–186 (1989)
  • S Baseilhac, R Benedetti, Quantum hyperbolic invariants of 3-manifolds with ${\rm PSL}(2,\Bbb C)$-characters, Topology 43 (2004) 1373–1423
  • S Baseilhac, R Benedetti, Classical and quantum dilogarithmic invariants of flat ${\rm PSL}(2,\Bbb C)$-bundles over 3-manifolds, Geom. Topol. 9 (2005) 493–569
  • S Baseilhac, R Benedetti, Teichmüller space and cylinders in quantum hyperbolic field theories, from: “Handbook on Teichmüller Theory”, (A Papadopoulos, editor), volume II, EMS Publishing House, Zürich (2008)
  • R Benedetti, F Bonsante, Canonical Wick rotations in 3-dimensional gravity, to appear in Mem. Amer. Math. Soc.
  • R Benedetti, C Petronio, Lectures on hyperbolic geometry, Universitext, Springer, Berlin (1992)
  • F Bonahon, Shearing hyperbolic surfaces, bending pleated surfaces and Thurston's symplectic form, Ann. Fac. Sci. Toulouse Math. $(6)$ 5 (1996) 233–297
  • F Bonahon, X Liu, Representations of the quantum Teichmuller space and invariants of surface diffeomorphisms
  • R D Canary, D B A Epstein, P Green, Notes on notes of Thurston, from: “Analytical and geometric aspects of hyperbolic space (Coventry/Durham, 1984)”, London Math. Soc. Lecture Note Ser. 111, Cambridge Univ. Press, Cambridge (1987) 3–92
  • A Champanerkar, A-polynomial and Bloch invariants of hyperbolic $3$-manifolds, PhD thesis, Columbia University (2003)
  • Y-E Choi, Positively oriented ideal triangulations on hyperbolic three-manifolds, Topology 43 (2004) 1345–1371
  • J L Dupont, C K Zickert, A dilogarithmic formula for the Cheeger-Chern-Simons class, Geom. Topol. 10 (2006) 1347–1372
  • D B A Epstein, A Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, from: “Analytical and geometric aspects of hyperbolic space (Coventry/Durham, 1984)”, London Math. Soc. Lecture Note Ser. 111, Cambridge Univ. Press, Cambridge (1987) 113–253
  • W Floyd, A Hatcher, Incompressible surfaces in punctured-torus bundles, Topology Appl. 13 (1982) 263–282
  • S Francaviglia, Algebraic and geometric solutions of hyperbolicity equations, Topology Appl. 145 (2004) 91–118
  • S Francaviglia, Hyperbolic volume of representations of fundamental groups of cusped 3-manifolds, Int. Math. Res. Not. (2004) 425–459
  • F González-Acuña, J M Montesinos-Amilibia, On the character variety of group representations in $\mathrm{SL}(2,\mathbb{C})$ and $\mathrm{PSL}(2,\mathbb{C})$, Math. Z. 214 (1993) 627–652
  • M Heusener, J Porti, The variety of characters in $PSL(2,\C)$
  • R M Kashaev, The hyperbolic volume of knots from the quantum dilogarithm, Lett. Math. Phys. 39 (1997) 269–275
  • R M Kashaev, Coordinates for the moduli space of flat ${\rm PSL}(2,{\Bbb R})$-connections, Math. Res. Lett. 12 (2005) 23–36
  • M Lackenby, The canonical decomposition of once-punctured torus bundles, Comment. Math. Helv. 78 (2003) 363–384
  • W D Neumann, Combinatorics of triangulations and the Chern-Simons invariant for hyperbolic $3$-manifolds, from: “Topology '90 (Columbus, OH, 1990)”, Ohio State Univ. Math. Res. Inst. Publ. 1, de Gruyter, Berlin (1992) 243–271
  • W D Neumann, Extended Bloch group and the Cheeger-Chern-Simons class, Geom. Topol. 8 (2004) 413–474
  • A Papadopoulos, R C Penner, La forme symplectique de Weil-Petersson et le bord de Thurston de l'espace de Teichmüller, C. R. Acad. Sci. Paris Sér. I Math. 312 (1991) 871–874
  • R C Penner, The decorated Teichmüller space of punctured surfaces, Comm. Math. Phys. 113 (1987) 299–339
  • C Petronio, J Porti, Negatively oriented ideal triangulations and a proof of Thurston's hyperbolic Dehn filling theorem, Expo. Math. 18 (2000) 1–35
  • R Riley, Nonabelian representations of $2$-bridge knot groups, Quart. J. Math. Oxford Ser. $(2)$ 35 (1984) 191–208
  • Y S özen, F Bonahon, The Weil-Petersson and Thurston symplectic forms, Duke Math. J. 108 (2001) 581–597
  • W P Thurston, The Geometry and Topology of Three-Manifolds, Princeton Univ. Math. Dept. Lecture Notes (1979)
  • V G Turaev, Homotopy field theory in dimension 3 and crossed group-categories
  • V G Turaev, Quantum invariants of knots and 3-manifolds, de Gruyter Studies in Mathematics 18, Walter de Gruyter & Co., Berlin (1994)
  • V G Turaev, O Y Viro, State sum invariants of $3$-manifolds and quantum $6j$-symbols, Topology 31 (1992) 865–902